Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 21, 2005, 12:40 PM CST for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 12:40 PM CST (18:40 UTC)
- Expired
- Feb 21, 2005, 3:40 PM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 126 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 211842
FFWHUN
ALC077-212140-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CST MON FEB 21 2005
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
* UNTIL 340 PM CST
* AT 1240 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS DEVELOPING ACROSS LAUDERDALE
COUNTY. AS THIS LINE STRENGTHENS AND MOVES EAST ACROSS THE
COUNTY THROUGH 2 PM...AVERAGE RAINFALL OF AROUND AN INCH WILL BE
POSSIBLE. THIS RAIN WILL FALL ON GROUND THAT IS ALREADY AT OR
NEAR SATURATION...ESPECIALLY FROM THE FLORENCE AREA EASTWARD.
THE RESULTING EXCESS RAINFALL WILL CAUSE FLASH FLOODING.
* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
FLORENCE...KILLEN...LEXINGTON...ROGERSVILLE AND
UNDERWOOD-PETERSVILLE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.
TURN AROUND DONT DROWN.
LAT...LON 3501 8821 3475 8781 3482 8753 3480 8723
3503 8720
$$
SCHAUB1 follow-up statement
000
WGUS74 KHUN 212037
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CST MON FEB 21 2005
ALC077-212145-
LAUDERDALE AL-
236 PM CST MON FEB 21 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM CST FOR LAUDERDALE
COUNTY...
AT 233 PM CST...LAUDERDALE COUNTY EMERGENCY MANAGEMENT REPORTED THAT
NUMEROUS ROADS ACROSS THE COUNTY WERE CLOSED BY HIGH WATERS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE YOUR EMERGENCY MANAGEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HUNTSVILLE.
LAT...LON 3501 8821 3475 8781 3482 8753 3480 8723
3503 8720
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 10:20 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 21, 10:20 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE HUNTSVILLE AL 1020 AM CST MON FEB 21 2005 .UPDATE... ON SECOND THOUGHT...WITH ADDITIONAL DEVELOPMENT ACROSS SOUTHERN MIDDLE TN WILL NOT BE CLEARING ANY COUNTIES AS OF YET. .PREV DISCUSSION... SEVERE THUNDERSTORM WATCH #24 IN EFFECT UNTIL 2 PM CST FOR MOST OF NORTHERN ALABAMA. WILL BE REMOVING FOUR NORTHWESTERN COUNTIES FROM CURRENT WATCH AS INITIAL LINE HAS MOVED THROUGH. AIRMASS FCST TO DESTABILIZE AGAIN THIS AFTERNOON AS CLOUDS ARE SCATTERING OUT OVER WESTERN TN/NORTHERN MS. THUNDERSTORM REDEVLOPMENT POSSIBLE AGAIN THIS AFTERNOON WITH LARGE HAIL/DAMAGING WIND MAIN THREAT. S/WAVE DROPS SOUTH AND APPROACHING COLD FRONT WILL HELP IN LIFT AND WET-BULB ZEROES DROP BELOW 9KFT. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PB
Hazardous weather outlook, Feb 21, 11:55 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1155 AM CST MON FEB 21 2005 ALZ001>010-016-TNZ076-096-097-220330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1155 AM CST MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE TENNESSEE VALLEYINTO THE EVENING. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH THE THE MAIN THREAT BEING HAIL TO THE SIZE OF PENNIES. IN ADDITION...SOME OF THE SHOWERS AND THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. GIVEN AN ALREADY SATURATED GROUND...SOME ISOLATED RUNOFF PROBLEMS ARE POSSIBLE. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED. A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION THIS EVENING. SHOWERS WILL GRADUAL END OVERNIGHT AS DRIER AIR NORTH OF THE FRONT INFILTRATES THE REGION. A WET GROUND AND LIGHT WINDS WILL CREATE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF FOG. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AREAS OF FOG WILL PERSIST THROUGH THE MORNING HOURS ON TUESDAY. OTHERWISE...DRIER WEATHER WILL DEVELOP THROUGH THE REMAINDER OF THE WORK WEEK AS THE COLD FRONT SHIFTS SOUTH OF THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT LIKELY TODAY. HOWEVER...ALL INTERESTED PARTIES SHOULD CONTINUE TO MONITOR FUTURE UPDATES. RSB
In the hours before
Local storm report, Feb 21, 10:27 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1027 AM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL FAYETTEVILLE 35.15N 86.56W
02/21/2005 0.75 INCH LINCOLN TN NWS EMPLOYEE
PENNY SIZE HAIL
0945 AM HAIL ST. FLORIAN 34.87N 87.62W
02/21/2005 0.75 INCH LAUDERDALE AL EMERGENCY MNGR
PENNY SIZE HAIL
1005 AM HAIL HUNTLAND 35.06N 86.27W
02/21/2005 0.50 INCH FRANKLIN TN TRAINED SPOTTER
DIME SIZE HAIL
&&
LBSpecial weather statement, Feb 21, 10:50 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1050 AM CST MON FEB 21 2005 ALZ001>005-007-016-211710- COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN- 1050 AM CST MON FEB 21 2005 THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHWEST AND NORTH CENTRAL ALABAMA. SEVERE THUNDERSTORM WATCH NUMBER 24 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ALABAMA: LAUDERDALE...COLBERT...FRANKLIN... LAWRENCE...LIMESTONE...MORGAN AND CULLMAN. THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 24: LINCOLN...MOORE...FRANKLIN TN...MADISON...JACKSON...MARSHALL AND DEKALB. PB
Special weather statement, Feb 21, 10:50 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1050 AM CST MON FEB 21 2005 ALZ001>005-007-016-211710- COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN- 1050 AM CST MON FEB 21 2005 THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHWEST AND NORTH CENTRAL ALABAMA. SEVERE THUNDERSTORM WATCH NUMBER 24 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ALABAMA: LAUDERDALE...COLBERT...FRANKLIN... LAWRENCE...LIMESTONE...MORGAN AND CULLMAN. THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 24 UNTIL 2 PM CST: LINCOLN...MOORE...FRANKLIN TN...MADISON... JACKSON...MARSHALL AND DEKALB. PB
Special weather statement, Feb 21, 10:55 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1055 AM CST MON FEB 21 2005 ALZ008>010-211745- DE KALB-JACKSON-MARSHALL- 1055 AM CST MON FEB 21 2005 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST ALABAMA... A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS JACKSON...DEKALB... AND MARSHALL COUNTIES THROUGH 1145 AM. THE THUNDERSTORMS WILL BRING ISOLATED HAIL UP TO HALF AN INCH... BRIEF HEAVY RAIN OF 1/2 TO 1 INCH...AND WIND GUSTS UP TO 45 MPH IN THE HIGHER ELEVATIONS. PLEASE SEEK SAFE SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM. STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. SCHAUB
Special weather statement, Feb 21, 11:13 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1113 AM CST MON FEB 21 2005 TNZ076-096-097-211815- FRANKLIN TN-LINCOLN-MOORE- 1113 AM CST MON FEB 21 2005 ...SIGNIFICANT WEATHER ALERT FOR HAIL OVER PARTS OF SOUTHERN MIDDLE TENNESSEE... A CLUSTER OF THUNDERSTORMS...MOVING EAST AT 40 MPH ACROSS GILES COUNTY TENNESSEE AT 1110 AM...WILL MOVE ACROSS LINCOLN... MOORE...AND FRANKLIN COUNTIES THROUGH 1215 PM. THE THUNDERSTORMS COULD PRODUCE HAIL UP TO HALF AN INCH... AND RAINFALL OF 1/4 TO 1/2 INCH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM. STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. SCHAUB
Special weather statement, Feb 21, 12:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1215 PM CST MON FEB 21 2005 ALZ001-002-004-005-211900- COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE- 1215 PM CST MON FEB 21 2005 ...SIGNIFICANT WEATHER ALERT FOR HAIL OVER PARTS OF NORTHWEST ALABAMA... ANOTHER LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS NORTHEAST MISSISSIPPI INTO FAR NORTHWEST ALABAMA AT 1215 PM. AS THE LINE MOVES EAST AT 45 MPH ACROSS LAUDERDALE...COLBERT...LIMESTONE... AND NORTHERN LAWRENCE COUNTIES THROUGH 1 PM...HAIL UP TO 1/2 INCH WILL BE POSSIBLE...ALONG WITH ISOLATED WIND GUSTS OF 30 TO 40 MPH. SOME LOCATIONS WILL ALSO RECEIVE BRIEF HEAVY RAIN OF 1/4 TO 1/2 INCH. STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. SCHAUB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:14 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 46 min |
| Feb 21, 2:25 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 50 min |
| Feb 21, 2:39 PM CST | Flash Flood Warning | HUN | Limestone | 3 hr |
| Feb 21, 2:57 PM CST | Flash Flood Warning | HUN | Madison | 3 hr |
| Feb 21, 2:59 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 46 min |
| Feb 21, 3:01 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 44 min |
| Feb 21, 3:15 PM CST | Severe Thunderstorm Warning | HUN | Marshall | 45 min |
| Feb 21, 3:42 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 49 min |
| Feb 21, 3:45 PM CST | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Feb 21, 4:06 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 24 min |
| Feb 21, 4:26 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 34 min |
| Feb 21, 4:29 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 31 min |
| Feb 21, 4:35 PM CST | Flash Flood Warning | HUN | Colbert | 115 min |
| Feb 21, 4:40 PM CST | Flash Flood Warning | HUN | Jackson | 3 hr |
| Feb 21, 5:00 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 45 min |
| Feb 21, 5:02 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
| Feb 21, 5:10 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 20 min |
| Feb 21, 5:17 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 28 min |
| Feb 21, 5:29 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 31 min |
| Feb 21, 5:38 PM CST | Flash Flood Warning | HUN | Limestone | 3 hr |
| Feb 21, 5:45 PM CST | Severe Thunderstorm Warning | HUN | Lawrence | 30 min |
| Feb 21, 5:46 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 29 min |
| Feb 21, 5:48 PM CST | Flash Flood Warning | HUN | DeKalb | 3 hr |
| Feb 21, 5:59 PM CST | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.